Rare COVID arm phenomenon a harmless immune response to vaccination, experts say
|CTVnews 06 Feb 2021 at 13:40|
Arlene Ramirez, director of patient care at Long Island Jewish Valley Stream hospital, receives the Moderna COVID-19 vaccine in Valley Stream, N.Y., on Monday, Dec. 21, 2020. (Eduardo Munoz/Pool via AP)
TORONTO -- Some recipients of the Moderna COVID-19 vaccine report having “COVID arm,” where a raised red lesion or rash occurs after inoculation, but experts say the reaction is harmless.
Presenting anywhere from five to 10 days after receiving the vaccine, the extremely rare “COVID arm” phenomenon may leave people with itchy and swollen skin around the injection site, or sometimes may present as red bumps or hives.
But experts say “COVID arm” is nothing but a harmless immune response that will fade within a week.
“It looks like a delayed allergic reaction,” said clinical researcher and Toronto physician Dr. Iris Gorfinkel in a telephone interview with CTVNews.ca Saturday. “When people get redness from an injection site that is a predictable side effect of getting an injection, it s just what to expect.”
Gorfinkel said the “COVID arm” side effect isn’t “unique to COVID vaccines,” in fact, it s not even “unique to vaccines,” citing similar reactions in people receiving tetanus, chicken pox and the MMR vaccine or simply having a mild topical allergic reaction.
“Allergens don’t behave in necessarily predictable ways, but [COVID arm] is very unusual…it s happening in a very small group, it s also very mild, it s limited,” Gorfinkel said, adding that it is “absolutely” nothing to be concerned about.
“The risks of COVID-19 are far, far greater,” she said.
Dr. Esther Freeman, director of global health dermatology at Boston’s Massachusetts General Hospital and the principal investigator in the global COVID-19 dermatological registry, told USA Today in January that “COVID arm” was a “known phenomenon” and there is “no indication” the reaction is anything but a brief topical immune response from the body.
Freeman said that only 14 people had reported “COVID arm” in the global COVID-19 dermatological registry thus far.
“COVID arm” symptoms were also reported in Moderna’s vaccine testing phases, as explained in an article in , with researchers reporting 244 participants experienced rash-like reactions after the first dose, and 68 participants noted similar symptoms after the second dose.
Gorfinkel warned that context is important when examining side effects for any vaccine, and said the reaction reported in the Moderna trials were out of “more than 30,000” people, half of which received a placebo.
“Understand that some 30,000 people received an injection of some kind, 15,000 of which received the active vaccine - so if you look at that as a fraction, it all of a sudden becomes not just small, but extremely small, so small that they may not have been able to even pick it up as a significant side effect,” Gorfinkel explained.
“Two hundred and forty four people out of 15,000 is extremely small…that s a fraction of a fraction who are experiencing it, and the benefits of vaccination far outweigh the disadvantages,” she said.
“COVID arm” has not been reported in recipients of the Pfizer vaccine, but Gorfinkel said that could be due to a myriad of reasons, and the answers will not be found until there is more data.
“These are questions that need answering, but we don t have the massive data sets to do it yet,” she said, adding that there hasn’t been “head-to-head [vaccine] trials yet,” which would normally be the source of said data sets.
Gorfinkel said that anyone experiencing concerns or fears regarding side effects of COVID-19 vaccines, whether “COVID arm” or otherwise, should speak to their doctor.